ODESSA, Texas (Nexstar) – On the heels of a warning about fentanyl from the Odessa Police Department, an emergency room physician at Medical Center Hospital says the ER has treated seven people for overdoses this week alone. And now Dr. Jeff Pinnow, Vice Chief of Staff at MCH, has a warning for parents.
“There has been a steep increase in overdoses… and it’s been primarily amongst young people,” Pinnow said.
Pinnow said it’s the nature of teenagers to want to try new things, which is why it’s important for parents to talk to their children.
“Most of the time with the young people it’s not that they have an addiction… it’s mostly that they are experimenting…and they are trying new things. These drugs they are taking, they have no idea what’s in them and unfortunately, they are facing the consequences.”
OPD says these teens are taking pills commonly referred to as M-30s. The narcotic drugs are often laced with fentanyl; a drug so deadly even skin contact can lead to an overdose.
“Fentanyl in itself is 80% to 100% more potent than morphine, it’s a very strong opiate,” Pinnow said.
It can cause difficulty breathing, low blood pressure, decreased heart rate, loss of consciousness, coma, or death. While the seven overdose patients sent to MCH in the last week all survived, not all are as lucky. In November, a 15-year-old Odessa boy died of an overdose after taking Oxycodone laced with fentanyl. In that same weekend, OPD said it responded to three other overdose calls involving teens.
OPD says teens have easier access to buying drugs than ever before because of the rise in social media.
“Drugs, in general, any platform that you can communicate or exchange messages with an individual is being used.. whether it be social media, standard messaging, phone calls, any application that is out there now people are going to find a way…,” said OPD Corporal Ian Kapets.